MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG SL-PLUS INTEGR MIA STEM WITH TI/HA 3; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS

SMITH & NEPHEW ORTHOPAEDICS AG SL-PLUS INTEGR MIA STEM WITH TI/HA 3; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Catalog Number 75000176
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Extraskeletal ossification (1428); Subluxation (4525); Insufficient Information (4580)
Date of Event 01/07/2026
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a thr had been performed on an unknown date, patient experienced a fracture of the inserted hip stem when lifting a water box.The neck of the stem broke off leaving the cone stick together with the ceramic head.This adverse event was addressed by performing a revision surgery on (b)(6) 2026, during which, surgeon exchanged the stem, head and liner.Patient's current health status is unknown.
 
Additional Manufacturer Narrative
Internal reference number: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a patient complication reported that includes reference to the use of a smith+nephew product without evidence about a specific product problem.The reported complication relates to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
Internal reference number: case (b)(4).D1, d2, d4 and h4 have been updated.
 
Additional Manufacturer Narrative
H10: additional information added in a2, b1, b7, d1, d4, d6, d10 and h6 (health effect - clinical code).H3, h6: the complaint devices used in treatment were returned for investigation.A visual evaluation of the devices was conducted, and it was concluded that the devices have been returned completely, but the sl plus mia stem is fractured at the proximal neck.The biolox delta ball head is still connected to the proximal neck fragment.Shiny spots and additional scratches are visible at both fragment surfaces that potentially arose after device fracture (either in vivo or during device explantation).The other devices look mostly impeccable.A review of the production documentation did not detect any deviation that could have contributed to the reported failure mode.The review of historical complaints for the alleged device revealed no additional similar complaints reported for the same batch, and no additional similar complaints for the same product number over the past 12 months with a similar failure mode.A review of past escalation actions found no events applicable to this complaint.A review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.The instruction for use, relevant at the time of device manufacturing was reviewed.It revealed that the concerning ifu (lit.No.12.23, ed 05/16) states implant fracture and abnormal bending of the component as ¿potential adverse device effects¿ in combination with the implantation of a hip prosthesis.Product drawings and inspection instructions were reviewed.No indication was detected which could have contributed to the reported failure mode.An assessment of material characteristics was performed.About two third of the fracture surface exhibit fatigue striations, indicating that the crack propagated by fatigue.The remaining fracture surface is covered by dimples, characteristic of ductile overload.No pores, inclusions or elemental inhomogeneities which could have initiated or enhanced crack growth, could be observed on the fracture surface within the implant material.In the area of probable crack initiation, surface scratches and stainless-steel residues have been found.On both distal and proximal neck surfaces, scratches and discolorations close to the probable crack initiation site are present and line up, suggesting they existed before the fracture and might have contributed to its initiation.Energy-dispersive x-ray spectroscopy (edx) analysis revealed locally increased iron and oxygen signals at the fracture surface.These findings are consistent with contact from stainless steel surgical instruments on the neck surface in proximity to the probable crack initiation area on both the proximal and distal implant fragments.In addition, the observed oxygen enrichment at the fracture surface is consistent with surface oxidation effects associated with the application of electrical surgical instruments.Such effects may involve localized thermal influences and/or electrically driven electrochemical surface reactions occurring during revision and/or explantation procedures.Neither the characteristics described in this paragraph, nor any other damages or irregularities, were detected prior to device shipping.Additionally, the available clinical information was reviewed.The clinical root cause of the fracture is likely multifactorial.The reported patient activity ¿lifting a crate of water¿, the 2017 ceramic head revision (size m to l due to stem subsidence) with potential proximal neck surface damage noted during the material analysis and the observed heterotopic ossification about the greater trochanter were all likely contributors to the event.In conclusion, there is no indication that the reported device failed to meet manufacturing specifications upon release for distribution.The root cause of the event can be attributed to a known inherent risk of the device.The need for further actions is not indicated.Nevertheless, smith+nephew will continue to monitor this device for similar issues.The returned device will be returned to the customer.

Brand Name
SL-PLUS INTEGR MIA STEM WITH TI/HA 3
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau TN CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau TN CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key24273299
Report Number9613369-2026-00010
Device Sequence Number10621539
Product Code LZO
Combination Product (Y/N)N
Initial Reporter CountryGM
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2026
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/14/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/16/2023
Device Catalogue Number75000176
Device Lot NumberB1609416
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/09/2026
Supplement Date Received by ManufacturerNot provided
05/06/2026
Initial Report FDA Received Date02/05/2026
Supplement Report FDA Received Date03/18/2026
05/14/2026
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/17/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71332756 / R3 0 DEG XLPE ACET LNR 36MM X MM56.; 75007449 / BIOLOX DELTA CE BALL HEAD 12/14 36M.
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age68 YR
Patient SexMale
Patient Weight165 LB